Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 73, NWS Green Bay, WI

September 15, 2004Lincoln County, Marathon County, Wood County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Sep 15, 2004, 2:50 PM CDT for Lincoln County, Marathon County, Wood County, Wisconsin. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 15, 2004, 2:50 PM CDT (19:50 UTC)
Expired
Sep 15, 2004, 3:45 PM CDT
In force
55 min
Issued by
NWS Green Bay, WI
Area
Counties, with a storm outline in the text

Counties Lincoln County, WI, Marathon County, WI, Wood County, WI

The radar

The Green Bay radar (KGRB), 161 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 15, 12:25 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.8 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2004-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 424 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2004-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
424 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
727 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRB 151950
SVRGRB
WIC069-073-141-152045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
250 PM CDT WED SEP 15 2004

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARATHON COUNTY IN WISCONSIN
  WOOD COUNTY IN WISCONSIN
  LINCOLN COUNTY IN WISCONSIN

* UNTIL 345 PM CDT

* AT 250 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  LINE OF SEVERE THUNDERSTORMS WITH 60 MPH WINDS. THE LINE WAS
  LOCATED FROM 20 MILES WEST OF TOMAHAWK TO 12 MILES SOUTH OF
  MARSHFIELD. THE LINE WAS MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  STRATFORD AROUND 255 PM...
  HEWITT AROUND 255 PM...
  BETHEL AROUND 255 PM...
  ATHENS AROUND 255 PM...

THE EXPECTED WINDS MAY BE STRONG ENOUGH TO DAMAGE WEAK STRUCTURES AND
TREES. IF YOU ARE IN THE WARNED AREA...TAKE COVER IN A STURDY
BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4554 9019 4437 9030 4489 8941 4552 8949

$$

KURIMSKI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 15, 4:00 AM CDT, 10 hours 50 minutes earlier.

Area forecast discussion, Sep 15, 4:00 AM CDT, 10 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
400 AM CDT WED SEP 15 2004

.SHORT TERM...TODAY THROUGH THURSDAY...MAIN FCST CONCERNS INCLUDE THE
THREAT OF HEAVY RAINFALL...SVR TSTMS AND STG WINDS THROUGH EARLY THIS
EVG...THEN COOLER TEMPS IN THE WAKE OF THE COLD FRONT.

MSAS ANALYSIS SHOWED THE MAIN STATIONARY FRONT EXTENDING FROM WSTRN LK
SUP SWWD INTO THE CNTRL PLAINS. CYCLOGENESIS WAS OCCURRING ALONG THIS
BAROCLINIC ZONE EARLY THIS MORNING...WITH THE SFC LOW MOVG INTO WSTRN
IA. ANOTHER BOUNDARY WAS NOTED OVER C WI...EXTENDING FROM THE SFC LOW TO
JUST SOUTH OF LSE TO AROUND SUE. DEW POINTS WERE GENERALLY IN THE 65-70
RANGE SOUTH OF THIS BOUNDARY. WIDESPREAD SHOWERS AND EMBEDDED TSTMS
WERE ONGOING ACROSS THE NW 1/2 OF WI...S MN AND N IA. SATL/RADAR SHOWED
THE STRONGEST CONVECTION AND ASSOC HEAVY RAINFALL NEAR THE MN/IA BORDER.

EXPECT MOST OF THE RAINFALL TO STAY OVER THE NW PART OF THE FCST AREA
THIS MORNING AS THE SFC LOW RIPPLES NE ALONG THE STATIONARY FRONT. THIS
AFTERNOON...THE PRECIP WILL SPREAD ACROSS THE REST OF THE FA AS THE
FRONT STARTS TO SWEEP EAST AND A STG NEGATIVELY TILTED S/W TROF MOVES
INTO THE WSTRN GRT LKS. GIVEN THE VERY MOIST AIR MASS IN PLACE...WITH
DEW POINTS IN THE MIDDLE TO UPPER 60S AND PRECIPITABLE WATER VALUES
IN THE 1.5-2.0 INCH RANGE...VERY HIGH RAINFALL RATES CAN BE EXPECTED
WITH ANY STORMS. ALTHOUGH CLOUDS AND RAINFALL WILL LIMIT INSTABILITY
TODAY...THE STRENGTH OF THE WIND FIELDS...FAVORABLE SHEAR AND STG
DYNAMICS SUGGEST A THREAT OF ISOLD DAMAGING WINDS WITH STORMS THAT
DEVELOP IN ADVANCE OF THE FRONT THIS AFT/EARLY EVG. THE FRONT WILL
SHIFT EAST OF THE FA BEFORE 06Z TONIGHT...SO THE PRECIP WILL JUST BE
AN EVG FEATURE TO THE FCST.

IN ADDITION TO THE TSTM/RAINFALL THREAT TODAY...STG WINDS WILL ALSO BE
A CONCERN. A VERY STG S GRADIENT WILL SET UP IN ADVANCE OF THE FRONT...
WITH H8 WINDS INCREASING TO 45-50 KTS THIS AFT. AFTER THE FRONT MOVES
THROUGH THIS EVG...STG CAA/SUBSIDENCE AND THE DEEPENING SFC LOW MOVG
THROUGH WSTRN LK SUP...WILL KEEP THE WINDS UP FOR MOST OF THE NIGHT.
WILL CARRY WINDY WORDING FOR THE ENTIRE AREA TODAY INTO THIS EVG.

HIGH PRESSURE WILL BUILD INTO THE RGN LATER TONIGHT INTO THURS...
BRINGING PARTLY CLOUDY AND DRY CONDITIONS. AFTER ANOTHER MILD DAY
TODAY...TEMPS WILL COOL BACK INTO THE MIDDLE 60S TO LOWER 70S ON THURS.

.LONG TERM...THURSDAY NIGHT THROUGH NEXT TUESDAY. QUIET WEATHER PATTERN
WILL CONTINUE ACROSS THE REGION AS THE REMNANTS OF HURRICANE IVAN MOVE
UP ACROSS THE EASTERN UNITED STATES FRIDAY INTO THE WEEKEND. RETURN FLOW
COULD BRING A FEW SPRINKLES TO NORTHERN WISCONSIN LATE THURSDAY NIGHT
INTO FRIDAY MORNING...OTHERWISE HIGH PRESSURE SHOULD BRING CLEAR TO
PARTLY CLOUDY CONDITIONS THROUGHOUT THE WEEKEND. THE NEXT FRONTAL SYSTEM
WILL APPROACH THE AREA MONDAY NIGHT...AND THEN MOVE ACROSS THE REGION
TUESDAY INTO TUESDAY NIGHT. THIS SYSTEM WILL BRING A CHANCE OF SHOWERS
AND THUNDERSTORMS.

OTHERWISE...NO SIGNIFICANT CHANGES WERE MADE TO THE TEMPERATURE GRIDS...
ALTHOUGH ETA/GFS ARE HAVING SOME DISAGREEMENT ON TIMING
AND POSITION OF THE RIDGE. THIS WILL HAVE SOME EFFECT ON WIND
DIRECTION...AND ITS IMPACTS ON TEMPERATURES ALONG THE BAY AND LAKE.
PREVIOUS FORECAST HAD PARTLY CLOUDY WORDING FROM THURSDAY THROUGH
MONDAY...BUT WILL GO OPTIMISTIC FOR MOSTLY SUNNY/MOSTLY CLEAR
CONDITIONS THIS WEEKEND.

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

KIECKBUSCH/ECKBERG
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Sep 15, 12:45 PM CDT, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1245 PM CDT WED SEP 15 2004

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-160345-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
1245 PM CDT WED SEP 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING IN CENTRAL
AND NORTH CENTRAL WISCONSIN.

A DEEPENING LOW PRESSURE SYSTEM WILL PASS THROUGH THE WESTERN GREAT
LAKES REGION. WARM...MOIST AIR AHEAD OF THIS SYSTEM WILL PRODUCE
SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS THE ENTIRE
REGION. A LINE OF STRONG OR SEVERE THUNDERSTORMS MAY FORM IN WESTERN
WISCONSIN DURING THE AFTERNOON HOURS AND MOVE INTO THE CENTRAL AND
NORTHCENTRAL PORTIONS OF THE STATE DURING THE LATE AFTERNOON AND EARLY
EVENING. STRONG WINDS AND TORNADOES COULD ACCOMPANY THESE THUNDERSTORMS.

IN ADDITION TO THE THREAT OF SEVERE THUNDERSTORMS...A SMALL CRAFT
ADVISORY IS IN EFFECT FOR THE NEARSHORE WATERS OF LAKE MICHIGAN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUP ACTIVATION HAS OCCURRED.

RDM
WWW.CRH.NOAA.GOV/GRB

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 3:22 PM CDTSpecial Marine WarningGRB113 min
Sep 15, 3:22 PM CDTSpecial Marine WarningGRB113 min
Sep 15, 3:22 PM CDTSpecial Marine WarningGRB113 min
Sep 15, 5:14 PM CDTSpecial Marine WarningGRB61 min
Sep 15, 5:14 PM CDTSpecial Marine WarningGRB61 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.